Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 198, NWS Mobile, AL

August 4, 2006Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Aug 4, 2006, 3:12 PM CDT for Baldwin County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2006, 3:12 PM CDT (20:12 UTC)
Expired
Aug 4, 2006, 3:45 PM CDT
In force
33 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 51 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2006-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1028 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2006-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1028 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 042013
SVRMOB
ALC003-042045-
/O.NEW.KMOB.SV.W.0198.060804T2012Z-060804T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CDT FRI AUG 4 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  BALDWIN COUNTY IN SOUTHWEST ALABAMA

* UNTIL 345 PM CDT

* AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  CLAY CITY...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARLOW BY 320 PM CDT
  TURKEY BRANCH AND MAGNOLIA SPRINGS BY 340 PM CDT

PERSONS NEAR OR IN THE PATH OF THIS STORM SHOULD PREPARE FOR 
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3052 8763 3061 8781 3040 8800 3029 8777

$$
1 follow-up statement
000 
WWUS54 KMOB 042035
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
334 PM CDT FRI AUG 4 2006

ALC003-042045-
/O.CON.KMOB.SV.W.0198.000000T0000Z-060804T2045Z/
BALDWIN AL-
334 PM CDT FRI AUG 4 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 345 PM CDT FOR
SOUTHERN BALDWIN COUNTY...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
NEW SEVERE THUNDERSTORM DEVELOPING OVER BALDWIN COUNTY...JUST WEST 
OF THE FLORIDA STATE LINE AROUND BARRINEAU PARK...MOVING SOUTHWEST 
AT 12 MPH.  THIS STORM IS CAPABLE OF PRODUCING WINDS NEAR 60 MPH IN 
ADDITION TO PENNY SIZE HAIL.  FREQUENT LIGHTNING STRIKES AND VERY 
HEAVY RAINS CAN ALSO BE EXPECTED.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELSANOR BY 345 PM CDT

LAT...LON 3060 8739 3071 8744 3051 8795 3033 8776

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:26 AM CDT, 11 hours 46 minutes earlier.

Area forecast discussion, Aug 4, 3:26 AM CDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
326 AM CDT FRI AUG 4 2006

.SYNOPSIS...A SURFACE RIDGE EXTENDING WEST ACROSS THE AREA WILL
WEAKEN AS LOWER PRESSURE DEVELOPS OVER THE SOUTHERN STATES BY THE
WEEKEND IN RESPONSE TO A WESTWARD MOVING UPPER LOW AND APPROACHING
SURFACE FRONT. FRONT WILL STALL NORTH OF FORECAST AREA./11

&&

.SHORT TERM...(TODAY AND TONIGHT)SERIES OF SHORTWAVES PASSING
THROUGH THE ZONAL FLOW OVER THE NORTHERN THIRD OF THE CONUS WILL
PUSH FRONT STRETCHING FROM SE NM TO NY TOWARDS THE NORTHERN GULF
COAST TODAY INTO TONIGHT...BUT THE LACK OF SERIOUS UPPER
DYNAMICS...COMBINED WITH UPPER SYSTEM OVER THE FL PENINSULA
MEANDERING NORTHWEST...WILL WEAKEN AND STALL THE FRONT BEFORE IT
HITS THE COAST. WITH THE DRY SLUG STILL ENTRENCHED OVER THE
NORTHEASTERN GULF COAST...INCLUDING OUR NECK OF THE
WOODS...EXPECTING ANOTHER ROUND OF TSRA TO FIRE OFF ALONG THE COAST
THIS AFTERNOON. TONIGHT...WITH THE ONGOING ACTIVITY...SMALL AS IT
IS...AND THE APPROACHING UPPER SYSTEM...AM EXPECTING MORE ACTIVITY
THAN THE USUAL ISOLATED OFFSHORE SHRA/TSRA. /16

.LONG TERM...(SATURDAY THROUGH THURSDAY)BY SATURDAY THE UPPER LOW
THAT HAS BEEN DRIFTING WEST THE LAST FEW DAYS SHOULD HAVE MOVED
ACROSS THE FLORIDA PENINSULA AND BE OVER THE EAST CENTRAL GULF OF
MEXICO. A CONTINUED AMPLE SUPPLY OF DEEP LAYER MOISTURE AND A BROAD
BUT WEAK AREA OF LOW PRESSURE NORTH OF THE FORECAST AREA ALL SHOULD
ACT TO ENHANCE PRECIPITATION CHANCES OVER THE WEEKEND. THE FLORIDA
PANHANDLE LOOKS TO HAVE THE BETTER CHANCE OF CATCHING THE MOST
RAINFALL OVER THE WEEKEND WHERE H2 WINDS OF 40 TO NEAR 60 KNOTS AND
A SEA BREEZE WILL HELP WITH INSTABILITY. BY SUNDAY THE UPPER LOW
MOVES OFF TO THE WEST BUT A MOIST ATMOSPHERE REMAINS SO POPS REMAIN
ON THE HIGH END OF SCATTERED. REMAINDER OF EXTENDED WILL BE A RETURN
TO A MORE TYPICAL SUMMER ENVIRONMENT WITH SCATTERED SHOWERS AND
THUNDERSTORMS...MAINLY LATE MORNING AND AFTERNOON. UPPER HIGH
REMAINS CENTERED JUST OFF TO THE NORTHWEST AROUND WEST ARKANSAS/EAST
OKLAHOMA WITH DISTURBANCES MOVING SOUTH OF AREA ACROSS THE CENTRAL
GULF IN THE EASTERLY FLOW ON THE BOTTOM SIDE OF THE UPPER HIGH. ONE
SUCH DISTURBANCE WILL BE CHRIS OR WHATS LEFT OF HIM. A FAIR AMOUNT
OF UNCERTAINTY ON CHRISS FUTURE BUT AFFECT ON FORECAST AREA SHOULD
BE CONFINED TO MARINE AREA. TEMPERATURES NEAR TO SLIGHTLY BELOW
NORMAL FOR THIS TIME OF YEAR BUT HUMIDITY SHOULD KEEP HEAT INDICES
BETWEEN 100 AND 105 AT THE HIGH POINT. /11

&&

.MARINE...SEVERAL ITEMS LOOK TO MAKE AN INTERESTING FORECAST. FIRST
ITEM IS UPPER LOW OVER THE FLORIDA PENINSULA AT THIS TIME. MODELS
MEANDER THIS SPINNER NORTHWEST THE NEXT DAY OR TWO...WITH THE GFS
STILL ADVERTISING SEVERAL CONVECTIVE BLOWUPS SATURDAY INTO SATURDAY
NIGHT. THE MODELS BRING UP THE WINDS IN RESPONSE...BUT MAGNITUDES
LOOK TO REMAIN BELOW SC EXERCISE CAUTION LEVELS. THEN NEXT ITEM IS
T.S. CHRIS...CURRENTLY OVER THE BAHAMAS. CHRIS IS PROGGED TO PASS
OVER THE SOUTHERN GULF OF MX...SOUTH OF THE FA MONDAY. GWW/WNAWAVE
HAVE HIGHER SEAS HITTING AL/NW FL COASTAL WATERS MONDAY NIGHT INTO
TUESDAY. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      95  75  92  77 /  30  30  50  50
PENSACOLA   93  77  89  77 /  30  40  60  60
DESTIN      92  79  89  78 /  30  50  60  60
EVERGREEN   96  73  91  74 /  30  40  40  50
WAYNESBORO  98  70  92  75 /  20  20  40  50
CAMDEN      99  72  92  74 /  20  30  40  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 4, 5:30 AM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT FRI AUG 4 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-051100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT FRI AUG 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM DURING THE LATE
MORNING TO LATE AFTERNOON HOURS...WITH A FEW POSSIBLE BECOMING
SEVERE. ORGANIZED SEVERE WEATHER IS NOT EXPECTED...THOUGH.

A FEW OF THE STORMS COULD BECOME STRONG WITH WIND GUST OF 35 TO 45
MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN. THE
THUNDERSTORMS WILL WEAKEN LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS OR EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE WEATHER OPERATIONS SHOULD NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 4, 2:05 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT FRI AUG 4 2006

ALZ059-FLZ003-041930-
ESCAMBIA-INLAND SANTA ROSA-
205 PM CDT FRI AUG 4 2006

...STRONG THUNDERSTORMS ARE MOVING SOUTHWEST ACROSS ESCAMBIA COUNTY
ALABAMA AND NORTHERN SANTA ROSA COUNTY FLORIDA...

AT 205 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS OVER SOUTHEASTERN ESCAMBIA COUNTY
ALABAMA...EXTENDING DOWN INTO NORTHERN SANTA ROSA COUNTY FLORIDA.
THE STRONGEST THUNDERSTORM WAS LOCATED 5 MILES EAST OF
BERRYDALE...MOVING SOUTH AT 15 MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...NORTH
CENTRAL SANTA ROSA COUNTY AND EXTREME SOUTH CENTRAL ESCAMBIA COUNTY
THROUGH 230 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE DANGEROUS CLOUD TO GROUND
LIGHTNING...AND WIND GUSTS AROUND 45 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THE STORMS HAVE PASSED.
Special weather statement, Aug 4, 3:00 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT FRI AUG 4 2006

ALZ064-042030-
LOWER BALDWIN-
300 PM CDT FRI AUG 4 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER CENTRAL AND SOUTH
BALDWIN COUNTY...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM FOLEY TO 5 MILES NORTH OF
FAIRHOPE...MOVING SOUTHWEST AT 10 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
CLAY CITY...MARLOW...FAIRHOPE...MAGNOLIA SPRINGS AND HOUSTONVILLE
THROUGH 330 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS AROUND 45 MPH...WHICH
COULD DOWN TREE LIMBS...BLOW AROUND UNSECURED SMALL OBJECTS AND
CAUSE SOME POWER OUTAGES.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.
Special weather statement, Aug 4, 3:05 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
305 PM CDT FRI AUG 4 2006

FLZ002>006-042100-
COASTAL OKALOOSA-COASTAL ESCAMBIA-INLAND OKALOOSA-INLAND SANTA
ROSA-COASTAL SANTA ROSA-
INCLUDING THE CITIES OF...CRESTVIEW AND PENSACOLA...
305 PM CDT FRI AUG 4 2006

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER OKALOOSA...ESCAMBIA
AND SANTA ROSA COUNTIES...

AT 305 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM DORCAS TO FERRY PASS...MOVING SOUTHWEST
AT 12 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND
AROUND...ENSLEY...BAGDAD...FERRY PASS...DEERLAND...PENSACOLA...
BRENT...MYRTLE GROVE THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS AROUND 45 MPH...WHICH
COULD DOWN TREE LIMBS...BLOW AROUND UNSECURED SMALL OBJECTS...AND
CAUSE SOME POWER OUTAGES.

THESE STORMS WILL CONTINUE DEVELOPING SOUTH TO THE COAST THROUGH
430 PM.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE
PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 3:42 PM CDTSevere Thunderstorm WarningMOBBaldwin33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.